|BREAKING MEDICAL NEWS||September 15, 2012|
Statins Contribute to Fatigue and Loss of EnergySeptember 15, 2012
The Archives of Internal Medicine reports that cholesterol-lowering drugs contribute to fatigue and loss of energy. A group of 1,016 people were assigned to take either cholesterol-lowering statin drugs or placebo. The statin users reported loss of energy and fatigue on exertion significantly more often than did those in the placebo group.
While statins have been viewed as generally safe, their list of potential side effects continues to grow: muscle and liver toxicity, increased risk of diabetes, sporadic reports of memory problems, and now, fatigue.
Golomb BA, Evans MA, Dimsdale JE, White HL. Effects of statins on energy and fatigue with exertion: results from a randomized controlled trial. Arch Int Med. 2012; published online June 11, 2012.
Breaking Medical News is a service of the Physicians Committee for Responsible Medicine, 5100 Wisconsin Ave., Ste. 400, Washington, DC 20016, 202-686-2210. Join the Physicians Committee and receive the quarterly magazine, Good Medicine.